MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter revealing a longitudinal rupture, parallel to the length of the balloon, from the proximal balloon bond to the distal balloon bond.Under magnification, the outer shaft appeared to be bulged proximal to the proximal balloon bond and the edges of the longitudinal rupture were not jagged, indicating the balloon did not tear.The inner lumen was exposed due to the longitudinal rupture.Additionally the proximal end of balloon was slightly wrinkled with the shaft being kinked in multiple places.Functional testing of the balloon portion of the catheter was attempted to be performed, but due to the condition of the returned sample, no functional testing could be completed.A lot history review revealed this is the only complaint associated with this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.Conclusion: returned product analysis confirmed the material rupture to be longitudinal in nature from the proximal balloon bond to the distal balloon bond.There was nothing found to indicate there was a manufacturing related cause for this event.Although a definitive root cause for the rupture could not be determined, evidence of past experience suggests longitudinal tears of this nature occur at pressures greater than the labeled rated burst pressure.It is unknown if procedural issues contributed to the reported event.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly ruptured while treating the superficial femoral artery (sfa) and the proximal popliteal artery.The health care professional (hcp) used an ipsilateral approach to treat the calcified target lesion.The hcp predilated the target lesion appropriately, without issues.The hcp prepared the lutonix dcb in the normal fashion and removed the balloon protector without issues.While the hcp was attempting to inflate the balloon to nominal pressure, the balloon allegedly ruptured.The lutonix dcb was removed completely from the patient without issues.The hcp does not believe the anatomy or calcification of the lesion and vessel caused or contributed to the alleged material rupture.The lutonix dcb was returned for further evaluation.No adverse patient effects were reported.

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key6261506
Report Number3006513822-2017-00006
Device Sequence Number13695038
Product Code ONU
UDI-Device Identifier00801741088742
UDI-Public(01)00801741088742(17)171130(10)GFAS0047
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 12/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Model Number9004
Device Catalogue Number9040413400150
Device Lot NumberGFAS0047
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1